Analysis & PDE

  • Anal. PDE
  • Volume 8, Number 2 (2015), 499-511.

Counterexamples to the well posedness of the Cauchy problem for hyperbolic systems

Ferruccio Colombini and Guy Métivier

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper is concerned with the well-posedness of the Cauchy problem for first order symmetric hyperbolic systems in the sense of Friedrichs. The classical theory says that if the coefficients of the system and if the coefficients of the symmetrizer are Lipschitz continuous, then the Cauchy problem is well posed in L2. When the symmetrizer is log-Lipschitz or when the coefficients are analytic or quasianalytic, the Cauchy problem is well posed in C. We give counterexamples which show that these results are sharp. We discuss both the smoothness of the symmetrizer and of the coefficients.

Article information

Source
Anal. PDE, Volume 8, Number 2 (2015), 499-511.

Dates
Received: 20 September 2014
Accepted: 9 January 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1510843076

Digital Object Identifier
doi:10.2140/apde.2015.8.499

Mathematical Reviews number (MathSciNet)
MR3345635

Zentralblatt MATH identifier
1316.35172

Subjects
Primary: 35L50: Initial-boundary value problems for first-order hyperbolic systems

Keywords
hyperbolic systems the Cauchy problem nonsmooth symmetrizers ill-posedness

Citation

Colombini, Ferruccio; Métivier, Guy. Counterexamples to the well posedness of the Cauchy problem for hyperbolic systems. Anal. PDE 8 (2015), no. 2, 499--511. doi:10.2140/apde.2015.8.499. https://projecteuclid.org/euclid.apde/1510843076


Export citation

References

  • M. Cicognani and F. Colombini, “Modulus of continuity of the coefficients and loss of derivatives in the strictly hyperbolic Cauchy problem”, J. Differential Equations 221:1 (2006), 143–157.
  • F. Colombini and T. Nishitani, “Two by two strongly hyperbolic systems and Gevrey classes”, Ann. Univ. Ferrara Sez. VII $($N.S.$)$ 45 (1999), 79–108.
  • F. Colombini and S. Spagnolo, “An example of a weakly hyperbolic Cauchy problem not well posed in $C\sp{\infty }$”, Acta Math. 148 (1982), 243–253.
  • F. Colombini and S. Spagnolo, “Some examples of hyperbolic equations without local solvability”, Ann. Sci. École Norm. Sup. $(4)$ 22:1 (1989), 109–125.
  • F. Colombini, E. De Giorgi, and S. Spagnolo, “Sur les équations hyperboliques avec des coefficients qui ne dépendent que du temps”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 6:3 (1979), 511–559.
  • F. Colombini, E. Jannelli, and S. Spagnolo, “Well-posedness in the Gevrey classes of the Cauchy problem for a nonstrictly hyperbolic equation with coefficients depending on time”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 10:2 (1983), 291–312.
  • K. O. Friedrichs, “Symmetric hyperbolic linear differential equations”, Comm. Pure Appl. Math. 7 (1954), 345–392.
  • S. Mandelbrojt, Séries adhérentes, régularisation des suites, applications, Gauthier-Villars, Paris, 1952.
  • G. Métivier, “$L^2$ well-posed Cauchy problems and symmetrizability of first order systems”, J. Éc. Polytech., Math. 1 (2014), 39–70.